Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 248, NWS Birmingham, AL

July 21, 2002Greene County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2002, 4:12 PM CDT for Greene County, Pickens County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 4:12 PM CDT (21:12 UTC)
Expired
Jul 21, 2002, 4:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KBMX 212112
SVRBHM
ALC063-107-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF UNION...MOVING SOUTHWEST AT 5
  MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3317 8785 3330 8794 3319 8823 3295 8790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:27 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 1:27 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
127 PM CDT SUN JUL 21 2002

CURRENT SATELLITE AND RADAR LOOPS SHOWING MAINLY SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER THE FORECAST AREA.  ALL ACTIVITY BEING
DRIVEN BY HEATING AND SURFACE BOUNDARIES.  ONLY WEAK UPPER LEVEL
SUPPORT BEING GIVEN BY UPPER LEVEL TROUGH OVER THE SOUTHEASTERN US.
THIS SCENARIO SHOULD CONTINUE TO PLAY OUT DURING THE NEXT SEVERAL
DAYS. POPS TONIGHT WILL PROBABLY BE BASED ON RADAR COVERAGE AROUND
THE TIME OF ZONE ISSUANCE.

MODELS CONTINUE TO SHOW COLD FRONTAL PASSAGE AROUND MID-WEEK...WITH
THE FRONT STALLING OUT OVER SOUTHERN ALABAMA.  THIS MORNINGS HPC
SURFACE GRAPHICS ALSO DEPICT THIS SCENARIO.  I STILL FIND IT HARD TO
SWALLOW...WITH IT BEING ALMOST TO THE END OF JULY...THAT THIS FRONT
WILL MAKE IT THAT FAR SOUTH.  PREVIOUS YEARS HAVE HAD SIMILAR
FORECAST SITUATIONS...AND THE FRONTS ALWAYS SEEM TO STALL OUT WELL
TO THE NORTH OF WHERE THE MODELS HAVE INDICATED.  GUT FEELING ON
THIS IS THAT THE FRONT WILL STALL OUT OVER NORTHERN ALABAMA.

WITH THIS FORECAST SCENARIO IN MIND...PLAN ON KEEPING SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE
EXTENDED PERIOD FOR THE ENTIRE AREA.  TEMPERATURES CLOSE TO
PERSISTANCE MOST OF THE PERIOD.

HSV 071/092 072/092 072 222
BHM 072/092 072/092 073 233
MGM 072/093 073/093 073 454

.BHM...NONE.

In the hours before

Special weather statement, Jul 21, 1:30 PM CDT, 2 hours 42 minutes before
ALZ001>050-212130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN JUL 21 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS MUCH OF NORTH AND
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO
LATE AFTERNOON HOURS. THE BEST CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO
EUFAULA LINE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REMAINDER OF THE AREA.

SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE
THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND
GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS
EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...4
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:33 PM CDTSevere Thunderstorm WarningBMXTalladega27 min
Jul 21, 6:06 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa24 min
Jul 21, 6:46 PM CDTSevere Thunderstorm WarningBMXShelby29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.